Medications can cause dark spots.
Some medications cause dark spots called hyperpigmentation. But not everyone who takes the medications knows about these side effects. Take my neighbor, Lynn (not her real name), for example. She came to me complaining of dark spots on her face. Lynn thought they might be from taking the pill, but she wasn't sure. She didn't know that drugs that affect women's hormone levels can cause a "mask of pregnancy." Taking the pill daily, maintains a constant level of estrogen and progesterone, so that ovulation stops. The hormones of pregnancy, which the pill mimics, continuously trigger hyperpigmentation (See our blog post on Melasma Treatment.).
The pill is a VERY common cause of dark spots in women.
About 30% of women using oral estrogen report having melasma like facial pigmentation. Treatment of hormone-induced melasma works best after breastfeeding has stopped, a woman is no longer pregnant, or her contraceptives have changed. In most cases, once the pill is stopped, the dark spots fade. BUT in some cases, the pigmentation may last a long time or become permanent. In all cases, it is important to wear sunscreen and avoid sun exposure.
Medications cause dark spots in 4 different ways.
1. Some drugs cause photosensitivity. That is skin inflammation caused by sunlight in combination with medications. This reaction causes red skin that looks like a sunburn.
2. Some medications cause an allergic reaction called a fixed drug eruption. Unfortunately, scientists don't fully understood how or why it happens. Round or oval, red, swollen patches appear that sometimes blister. The lesion reoccurs in the same place each time the drug is taken. With each dose, the number of lesions may increase. The rash or blister can leave a dark spot that, over time, fades to a purple or brown color.
3. Other drugs cause discoloration. This type of hyperpigmentation is caused by a reaction between the medication and your skin. It usually occurs on the face, and especially around the mouth. It can also affect other parts of the body.
4. Heavy metals, like iron, can cause dark spots. How are people exposed to heavy metals? Colloidal silver products are usually sold as dietary supplements. Other heavy metals may be contaminants in supplements. Silver, mercury, or gold, can become lodged within the skin. They alter skin color without affecting melanin production. In some cases, after damage to blood vessels, iron is released. If large quantities are deposited in the skin's dermal layer, you get a distinct change in skin color. The iron itself becomes visible in the skin - and is not a result of increased melanin production.
Which medications can cause dark spots?
- Non-steroidal anti-inflammatory drugs (NSAID): sulindac, naproxyn
- Anti-yeast medications: nystatin
- Antiretrovirals: Azidothymidine, otherwise known as AZT or zidovudine, Emtricitabine (FTC)
- Pain relievers: fiorinal (migraine headaches), salicylates (aspirin)
- Heavy metals: gold, silver, bismuth, and mercury
- Antibiotics: tetracycline, minocycline, sulfonamides, metronidazole, penicillin, sulfonamides (Bactrim)
- Laxatives: phenolphthalein
- Oral contraceptives
- Antihypertensives and heart medications: procainamide, hydralazine, amiodarone, angiotensin converting enzyme (ACE) inhibitors like captopril
- Hypoglycemic drugs for diabetes: sulfonylureas
- Drugs for mental disorders: Phenothiazines, imipramine, desipramine, chlorpromazine
- Anti-malarial and lupus medications: chloroquine, hydroxychloroquine, clofazimine
- Diuretics or water pills: thiazides
- Antiepileptics can cause melasma like pigmentation of the face: phenytoin, phenobarbitol, ezogabine, and especially hydantoin
- Chemotherapy drugs for cancer: bleomycin, busulfan, doxorubicin, daunorubicin, fluorouracil, cyclophosphamide, carmustine, and docetaxel
- Psoralens for treatment of skin conditions such as vitiligo, eczema, psoriasis and skin problems related to certain lymphomas
- Topical hydroquinone for treatment of hyperpigmentation
- Allopurinol for gout
- Quinine for leg cramps
Medications cause dark spots in people of every race. However, it is more frequent and more noticeable in people with dark skin. The good news is that - in most cases - once the drug is stopped, the dark spots start to fade. In some cases, the hyperpigmentation can last a long time. Sometimes it is permanent.
So if you notice dark spots forming after starting a new medication, call your doctor. He or she may be able to put you on a different medication. Make it a habit to wear sunscreen and avoid sun exposure. This is important because the dark spots you get from a medication, will get darker with sun exposure. Additionally, many of the drugs that cause hyperpigmentation also cause photosensitivity.
Unfortunately, dark spots and hyperpigmentation are difficult to treat because the melanocytes that produce dark pigment are influenced by so many things. The sun, estrogen, pregnancy, hormone treatments, cellular senescence (an old cell that no longer remembers how to function properly), and inflammation, are just a few. Learn more in our blog posts on Melasma and Melasma Treatment.
Masterpiece Skin Restoration is your online resource for all things medical aesthetics, skincare, beauty, and wellness. We keep you up to date on leading edge technology and the services available to help you restore your natural beauty.
We have all the information you need to restore your skin.
If you liked this post, you'll LOVE these:
Essentials in Dermatology, Venereology & Leprology. Author: Ramesh Bansal. Publisher: New Delhi: Jaypee Brothers Medical Publishers (P) Ltd., 2015 English: 1st Edition p. 276
The Information provided on our website is not medical advice and should not be viewed as such. By law, only a medical doctor can diagnose or give medical advice. As a registered nurse, my goal is to educate, so I provide information on skin care, skin care products, and skin care treatments. If you have any condition that concerns you, please see a medical doctor. While most skin conditions are benign, some – like melanoma – can be deadly. If there is any doubt, please, please consult your physician. Thank you!